Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Oct, 1977, Volume 45, Issue 7

`Second Best' Congestion Taxes in Transportation Systems<1703:`BCTIT>2.0.CO;2-J
p. 1703-1715

Trent J. Bertrand

The optimal policy prescription in response to congestion on a traffic network involves taxes levied so as to increase the private costs of vehicle use by the amount of the costs imposed on other users of the system. However, technical and political constraints may make this taxation policy infeasible. Using assumptions on the effect of taxation on the level and structure of demandfor transportation services, this paper provides guidelines for taxation (and possibly subsidization) in a multi-mode traffic system in which such constraints are effective.

Log In To View Full Content